Interstitial Pneumonitis during Imatinib Therapy in a Patient with Gastrointestinal Stromal Tumor: A Case Report
|Youssef Seddik*, Sami Aziz Brahmi and Said Afqir|
|Medical Oncology Department, University Hospital Mohammed VI, Medical School of Oujda, University Mohammed the First, Oujda, Morocco|
|Corresponding Author :||Youssef Seddik
Medical Oncology Department
University Hospital Mohammed VI
Medical School of Oujda
University Mohammed the First, Oujda
B.P. 524, Oujda 60000, Morocco
Tel: +212 5365-00612
E-mail: [email protected]
|Received: July 10, 2015; Accepted: August 11, 2015; Published: August 14, 2015|
|Citation: Seddik Y, Brahmi SA, Afqir S (2015) Interstitial Pneumonitis during Imatinib Therapy in a Patient with Gastrointestinal Stromal Tumor: A Case Report. J Cancer Sci Ther 7:269-271.doi:10.4172/1948-5956.1000361|
|Copyright: © 2015 Seddik Y, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at Pubmed, Scholar Google|
Introduction: Imatinib is approved for the treatment of chronic myeloid leukemia and for gastro intestinal stromal tumors. It is generally well tolerated with mild common toxicities such as diarrhea, fatigue, skin rash and edema, however pulmonary complications are uncommon.
Case presentation: In May 2013, a Moroccan 81-year-old man without medical history underwent an emergency wedge resection of the stomach for severe hematemesis with hemodynamic instability. The pathology report showed a gastric gastro intestinal stromal tumor. In July 2013, Imatinib 400 mg per day was started, the patient showed good tolerance to the drug, although mild diarrhea was present. After 16 months, the patient showed a sudden alteration of his performance status, dyspnea, productive cough and fever. Chest X-rays and computed tomography revealed a left pulmonary interstitial syndrome with bilateral pleural effusions. As these findings were highly suggestive of Imatinib-induced interstitial pneumonitis, Imatinib was discontinued. In the meantime, the patient was given oral prednisone: 60mg daily for 10 days. Under the corticosteroid therapy, his symptoms and radiological findings were resolved. The patient comes in regularly for symptomatic control without any signs of tumor’s relapse.
Conclusion: Physicians should consider the possibility of Imatinib-induced pulmonary toxicities when patients develop respiratory symptoms or abnormal radiologic features during Imatinib treatment. The usual treatment is to discontinue the drug, and administer corticosteroids.